On the irreducibility of a certain class of Laguerre polynomials. (English) Zbl 1019.11006

It is shown that almost all generalized Laguerre polynomials \(L_m^{(m)}\) are irreducible over the rationals. This implies, due to a result of R. Gow [J. Number Theory 31, 201-207 (1989; Zbl 0693.12009)], that for almost all even \(m\) the Galois group of these polynomials is the alternating group \(A_m\).


11C08 Polynomials in number theory
12E05 Polynomials in general fields (irreducibility, etc.)
12F12 Inverse Galois theory
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
11R32 Galois theory


Zbl 0693.12009
Full Text: DOI


[1] Bachman, G., Introduction to p-adic numbers and valuation theory, (1964), Academic Press New York, London
[2] Dumas, M.G., Sur quelques cas d’irréducibilité des polynomes à coefficients rationnels, J. math. pures appl., 2, 191-258, (1906) · JFM 37.0096.01
[3] Filaseta, M., The irreducibility of all but finitely many Bessel polynomials, Acta math., 174, 383-397, (1995) · Zbl 0845.11037
[4] M. Filaseta, A generalization of an irreducibility theorem of I. Schur, in: B. Berndt, H. Diamond, A. Hilderbrand (Eds.), Analytic Number Theory: Proceedings of a Conference in Honor of Heini Halberstam, Vol. 1, Birkhäuser, Boston, 1996, pp. 371-396. · Zbl 0854.11052
[5] Filaseta, M.; Lam, T.-Y., On the irreducibility of the generalized Laguerre polynomials, Acta arith., 105, 177-182, (2002) · Zbl 1010.12001
[6] Filaseta, M.; Trifonov, O., The irreducibility of the Bessel polynomials, J. reine angew. math., 550, 125-140, (2002) · Zbl 1022.11053
[7] Gow, R., Some generalized Laguerre polynomials whose Galois groups are the alternating groups, J. number theory, 31, 201-207, (1989) · Zbl 0693.12009
[8] Huxley, M.N., On the difference between consecutive primes, Invent. math., 15, 164-170, (1972) · Zbl 0241.10026
[9] Rosser, J.B.; Schoenfeld, L., Approximate formulas for some functions of prime numbers, Illinois J. math., 6, 64-89, (1962) · Zbl 0122.05001
[10] Schur, I., Einige Sätze über primzahlen mit anwendungen auf irreduzibilitätsfragen, I, Sitzungsberichte der preussischen akademie der wissenschaften, phys. math. klasse, 14, 125-136, (1929) · JFM 55.0069.03
[11] Schur, I., Affektlose gleichungen in der theorie der laguerreschen und hermiteschen polynome, J. reine angew. math., 165, 52-58, (1931) · JFM 57.0125.05
[12] van der Waerden, B.L., Die seltenheit der reduziblen gleichungen und der gleichungen mit affekt, Monatsh. math., 43, 133-147, (1936) · Zbl 0013.38701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.